Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 7, NWS Great Falls, MT

May 26, 2018Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 26, 2018, 4:34 PM MDT for Beaverhead County, Montana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2018, 4:34 PM MDT (22:34 UTC)
Expired
May 26, 2018, 4:54 PM MDT
In force
20 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Beaverhead County, MT

The radar

The Missoula radar (KMSX), 174 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 10.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2018-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2018-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
1948 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-13 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS55 KTFX 262234
SVRTFX
MTC001-262315-
/O.NEW.KTFX.SV.W.0007.180526T2234Z-180526T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Great Falls MT
434 PM MDT SAT MAY 26 2018

The National Weather Service in Great Falls has issued a

* Severe Thunderstorm Warning for...
  Northwestern Beaverhead County in southwestern Montana...

* Until 515 PM MDT.

* At 433 PM MDT, a severe thunderstorm was located near Wisdom, or 33
  miles northeast of Salmon, moving north at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4549 11331 4548 11345 4562 11348 4562 11324
TIME...MOT...LOC 2233Z 199DEG 8KT 4552 11340 

HAIL...1.00IN
WIND...60MPH
 
$$

CC
1 follow-up statement
127 
WWUS55 KTFX 262254
SVSTFX

Severe Weather Statement
National Weather Service Great Falls MT
454 PM MDT SAT MAY 26 2018

MTC001-262303-
/O.CAN.KTFX.SV.W.0007.000000T0000Z-180526T2315Z/
Beaverhead MT-
454 PM MDT SAT MAY 26 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BEAVERHEAD COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Great Falls.

LAT...LON 4549 11331 4548 11345 4562 11348 4562 11324
TIME...MOT...LOC 2248Z 199DEG 8KT 4556 11338 

$$

CC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:14 AM MDT, 5 hours 20 minutes earlier.

Area forecast discussion, May 26, 11:14 AM MDT, 5 hours 20 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1114 AM MDT Sat May 26 2018

...Morning Update and Updated Aviation Discussion...

.UPDATE...

Models seem to be coming into better agreement with showers and
thunderstorms developing along and near a cold front across our
area, with convection becoming better organized as it moves across
central Montana into eastern Montana. Behind the front, another
round of showers and weaker thunderstorms then develops over
central and parts of southwest Montana this evening and may
persist into the overnight.

Some concerns with thunderstorm activity this afternoon into the
overnight will be frequent lightning, the possibility for hail
reaching 1 inch in diameter or larger, and severe winds with gusts
in excess of 58 mph. Additionally, torrential downpours will be
possible with some of these storms, and a localized flash flood
threat is also possible, especially in steep terrain and on area
burn scars from last summer.

Due to the expectation of convective activity commencing by early
this afternoon, this may be the last Forecast Discussion update
until later this evening.

&&

.SYNOPSIS...

A cold front will bring widespread chances for showers and
thunderstorms today. Some strong to severe storms are
possible this afternoon and evening...with strong
winds...hail...and localized heavy rain possible. Thunderstorm
activity diminishes to just scattered showers tonight. More
showers and thunderstorms are possible for Sunday and
Monday...especially across southern Montana. Temperatures will
remain above normal today...and through the holiday weekend.

&&

.AVIATION...
Updated 1712Z.

Surface cold front continues to move south and east and will pass
through KHVR and KGTF in the early afternoon. Expect once this
upslope flow reaches the mountains shortly thereafter that
thunderstorm activity will initiate across the mountains and move
in a general east or east-northeast direction from near a KGTF-
KHLN line. A few showers and thunderstorms can not be ruled out
toward KCTB later today as well. This first area of thunderstorms
is expected to track east, but lingering moisture, lift, and
instability will mean showers and thunderstorms can not be ruled
out well into the evening or perhaps even overnight over central
parts of our area, mainly around KGTF but possibly also including
KHLN, KBZN, and KEKS. Some storms especially this afternoon and
early evening could produce erratic winds over 30 knots, heavy
rainfall with MVFR conditions,and hail. Mainly VFR conditions
return tonight...although lingering low clouds and scattered
showers could bring some MVFR conditions to southwestern sites.

&&

.HYDROLOGY...

Areal Flood Advisory for the Lincoln area will continue through
Monday morning. Heavy rain from yesterday's evening thunderstorms
produced localized areas of flooding and increased run off,
especially near the Park Creek Burn Scar. Impacts from this event
should diminish later this morning, although additional
thunderstorms could return the threat throughout today.

The Sun River at Simms has risen above flood stage. The latest
forecast will keep the river at/or above flood stage for the next
several days, with a good rise expected later in the weekend into
early next week. Thus a flood warning is now in effect until
Thursday evening of next week for this section of the river.

Canyon Ferry is going to increase releases into the Missouri River.
The current forecast/plan is to keep the river below flood stage at
Ulm, Great Falls, and Fort Benton. However the river could rise to
near bankful in low areas. No flood watch will be issued at this
time, but any adjustments in the next few days could change that.

For the Missouri River near Landusky, including the James Kipp
Campground, the river is likely to go above flood stage sometime
next week with the increased releases. Flood highlights are likely
for this section of the Missouri River in the coming days.

The small stream flood advisory for Meagher County has been extended
until Sunday evening. Local DES reports minor problems continue.
With scattered thunderstorms through Saturday, minor problems are
expected to continue through much of the weekend.

Today there will be a minor to moderate threat for flash flooding
as forecasted thunderstorms could drop heavy rain at times.
Biggest concerns will come across burn scar areas from recent
fires and across any creeks or streams that are already running
high from increased run off. Those near these vulnerable areas
should stay alert to changing conditions today.

Current Highlights:

Small stream flood advisory for Meagher County until 615 PM Sunday.

Flood Warning until 715 PM Thursday for the Sun River in Cascade
County west of the city of Vaughn.

Flood Warning in effect until 300 PM MDT Sunday for the Big Hole
River near Melrose in Beaverhead and Madison Counties.

Flood Warning in effect until 145 AM MDT Monday for the Jefferson
River near Three Forks.

Flood Warning in effect until 1000 PM MDT Saturday for the Missouri
River near Toston in Broadwater County.

Flood Warning in effect until 1015 PM MDT Saturday for the Gallatin
River near Logan.

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT Sat May 26 2018/

Today through Tuesday...A weak wave riding over the diminishing
ridge is currently bringing some showers and isolated
thunderstorms across northern and central portions. These areas
have decent jet dynamics as well, which could continue the threat
through the morning hours. A brief lull in activity may then be
found early this afternoon before a cold front moves across the
region later this afternoon through the evening hours. Still a
marginal threat for severe weather today as this front meets
modest instability and shear. Best chances for severe weather look
to be from about Helena to Great Falls to Havre and eastward.
Gusty winds and hail will be the main threats. Other concern today
will be the high amounts of precipitable water. Heavy rain from
thunderstorms could bring a flash flood threat, especially to
already saturated areas, high creeks and streams from increased
runoff, and fire burn scar areas. Anyone with outdoor interest
should be alert today for adverse weather. Cold front exits to our
east tonight, briefly diminishing the shower and thunderstorm
threat. Large upper low in northern UT then brings the next round
of lift and moisture to the southern half of the CWA on Sunday,
while the northern half sees only isolated shower chances. Broad
scale trough then sets up for Memorial Day. This could bring more
rounds of showers and thunderstorms to the area, although coverage
is now expected to be scattered. Weak and likely brief ridging is
expected for Tuesday. Lingering moisture and instability could
still develop a few thunderstorms in the afternoon, with coverage
generally confined to the mountains. Temperatures through the
short term period look to be above normal with highs in the 70s to
low 80s, and lows in the 40s and 50s. Memorial day will see a
slight cool down, although temperatures will still be slightly
above normal. Anglin

Tuesday night through Saturday...Long term period still looks to
be on the more active side. Models agree that sometime Wednesday a
sharp cold front moves through brining a decent chance for showers
and thunderstorms to the region. Some stronger storms are possible
with this front especially given all the shear expected with the
front. Frontal boundary then stalls across the region and we see
a broad trough develop across the western U.S. The result could
be active weather for the region for Thursday into Friday.
Instability will be limited, so mostly expecting a shower and
isolated thunderstorm threat. Some models then developing a large
upper level low moving across the state later Friday through
Saturday. This would bring a more synoptic type widespread rain
event, with perhaps some higher elevation snow. This will have to
be monitored as high QPF values from these systems could add to
flooding concerns across the area. Temperatures in the long term
will start above normal. Wednesday's strong front look to cool
down temps to near or slightly below normal readings on Thursday.
Temperatures then hover around normal into next weekend. Anglin

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  79  52  77  52 /  50  70  20  20
CTB  74  48  78  49 /  50  50  10  10
HLN  78  51  73  51 /  50  70  60  40
BZN  78  48  68  48 /  40  40  70  70
WEY  70  39  61  37 /  30  30  70  70
DLN  74  46  65  46 /  50  50  80  70
HVR  83  53  81  52 /  30  30  10  10
LWT  78  51  71  50 /  40  50  30  30

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Numerous flood highlights are in effect until further notice.
Please Hydrology section above for additional details.

&&

http://www.weather.gov/greatfalls

In the hours before

Local storm report, May 26, 2:21 PM MDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
221 PM MDT SAT MAY 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             BOULDER                 46.24N 112.12W
05/26/2018  E0.50 INCH       JEFFERSON          MT   TRAINED SPOTTER

            PEA-SIZED TO GRAPE-SIZED HAIL.

&&

CC
Special weather statement, May 26, 2:58 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Great Falls MT
258 PM MDT SAT MAY 26 2018

MTZ050-262145-
Judith Basin MT-
258 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JUDITH BASIN COUNTY UNTIL
345 PM MDT...

At 258 PM MDT, Doppler radar was tracking a strong thunderstorm near
Stanford, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Stanford and Windham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4699 11027 4705 11040 4729 11023 4716 10988
TIME...MOT...LOC 2058Z 213DEG 16KT 4708 11029

MARTIN
Special weather statement, May 26, 3:17 PM MDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Great Falls MT
317 PM MDT SAT MAY 26 2018

MTZ053-054-262200-
Broadwater MT-Meagher MT-
317 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BROADWATER AND WESTERN
MEAGHER COUNTIES UNTIL 400 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Townsend, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Townsend, Silos, Winston and Goose Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Canyon Ferry Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4661 11130 4633 11122 4630 11178 4653 11178
TIME...MOT...LOC 2116Z 257DEG 20KT 4639 11175

mpj
Special weather statement, May 26, 3:44 PM MDT, 50 minutes before
Special Weather Statement
National Weather Service Great Falls MT
344 PM MDT SAT MAY 26 2018

MTZ008-262230-
Beaverhead MT-
344 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BEAVERHEAD COUNTY
UNTIL 430 PM MDT...

At 344 PM MDT, Doppler radar was tracking a strong thunderstorm over
Jackson, or 26 miles northeast of Salmon, moving north at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Jackson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4530 11340 4533 11349 4547 11348 4541 11325
TIME...MOT...LOC 2144Z 195DEG 11KT 4537 11341

CC
Special weather statement, May 26, 4:09 PM MDT, 25 minutes before
Special Weather Statement
National Weather Service Great Falls MT
409 PM MDT SAT MAY 26 2018

MTZ050-262300-
Judith Basin MT-
409 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL JUDITH BASIN COUNTY
UNTIL 500 PM MDT...

At 408 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Stanford, moving northeast at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central Judith
Basin County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4694 11049 4701 11061 4721 11042 4707 11017
TIME...MOT...LOC 2208Z 217DEG 7KT 4704 11050

MARTIN
Special weather statement, May 26, 4:27 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
427 PM MDT SAT MAY 26 2018

MTZ008-262315-
Beaverhead MT-
427 PM MDT SAT MAY 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BEAVERHEAD COUNTY
UNTIL 515 PM MDT...

At 427 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Wisdom, or 31 miles northeast of Salmon, moving north
at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wisdom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4547 11334 4545 11351 4561 11362 4565 11330
TIME...MOT...LOC 2227Z 171DEG 10KT 4551 11346

CC

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 7:24 PM MDTAreal Flood WarningTFXCascade62 hr
May 25, 8:22 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
May 25, 10:08 PM MDTSpecial Weather StatementTFXCascade37 min
May 26, 1:38 AM MDTAreal Flood AdvisoryTFXLewis and Clark12 hr
May 26, 1:24 PM MDTAreal Flood WarningTFXLewis and Clark20 hr
May 26, 1:38 PM MDTFlash Flood WatchTFX9 hr
May 26, 2:12 PM MDTSpecial Weather StatementTFXJefferson48 min
May 26, 2:58 PM MDTSpecial Weather StatementTFXJudith Basin47 min
May 26, 3:17 PM MDTSpecial Weather StatementTFXBroadwater43 min
May 26, 3:44 PM MDTSpecial Weather StatementTFXBeaverhead46 min
May 26, 4:09 PM MDTSpecial Weather StatementTFXJudith Basin51 min
May 26, 4:27 PM MDTSpecial Weather StatementTFX48 min
May 26, 4:43 PM MDTSpecial Weather StatementTFXJudith Basin47 min
May 26, 4:56 PM MDTSpecial Weather StatementTFXDeer Lodge49 min
May 26, 5:15 PM MDTSpecial Weather StatementTFXJefferson45 min
May 26, 5:21 PM MDTSpecial Weather StatementTFXJefferson39 min
May 26, 5:25 PM MDTSpecial Weather StatementTFXDeer Lodge20 min
May 26, 5:48 PM MDTSpecial Weather StatementTFXJefferson42 min
May 26, 5:54 PM MDTSevere Thunderstorm WarningTFXJefferson36 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.